Heat, Prince William
- When
- August 28, 11:00 AM EST to 7:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- ASOS
Heat indices were around 105 degrees.
Ridging at the surface and aloft led to hot and humid conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Ridging at the surface and aloft led to hot and humid conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 28, 9:11 AM EST, 1 hour 49 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1011 AM EDT Tue Aug 28 2018
.SYNOPSIS...
High pressure will remain over the southeast CONUS into the
Atlantic through Wednesday. A cold front from the Great Lakes
will move into the region Thursday, and it will likely remain
stalled nearby through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure will remain positioned across the
southeastern CONUS into the Atlantic while upper- level high
pressure continues to build overhead. Mostly sunny skies are
expected for this morning with a cumulus field developing by the
afternoon. Some smoke remains aloft and that will still cause a
milky look to the sky. As instability develops from the heating,
isolated to scattered thunderstorms are expected, mainly from
late this morning into early this evening across the higher
terrain. Terrain circulation will act as a lifting mechanism
similar to Monday. Left dry conditions farther east toward the
metro areas where subsidence from the ridge and the lack of a
strong lifting mechanism should keep most areas dry.
Temperatures will likely be a couple degrees higher today
compared to Monday given higher heights and warmer 850-925mb
temperatures. Thus have highs in the low to mid 90s area-wide.
Dewpoints should be a touch lower compared to yesterday given
potential for greater mixing and a light southwest flow.
However, still looking at dew points from the upper 60s to low
70s for most, and mid/upper 70s near the Chesapeake/Tidal
Potomac. This will provide for heat index values up to around
105F along the I-95 corridor and across portions of the VA
piedmont into southern MD. North/west of there to the northern
Shenandoah Valley, locations should max out around 100F heat
index. Elsewhere heat index values will stay below 100F.
A southwest flow around the surface high will cause more warm
and humid conditions tonight with patchy fog. Some fog may be
locally dense.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A similar setup is expected Wednesday with surface high pressure
to our south and east with upper-level high pressure overhead.
More hot and humid conditions are expected with heat indices
around 100 to 105 degrees across many locations. Heat Advisories
may be needed. A few popup showers and thunderstorms are
possible during the afternoon and evening hours, especially over
the near/west of the Blue Ridge Mountains where terrain
circulation may act as a lifting mechanism. Coverage will be
isolated due to the upper-level high nearby.
More warm and humid conditions are expected Wednesday night with
patchy fog.
For Thursday...a cold front will approach from the Great Lakes
during the morning before moving into our area later Thursday
afternoon and Thursday night. As a result...the upper-level high
will break down a bit. More hot and humid conditions are
expected ahead of the cold front Thursday, and there will be a
better chance for showers and thunderstorms during the afternoon
and evening hours. Despite weak shear profiles, some storms may
produce gusty winds and heavy rainfall due to moderate/high
amounts of instability.
The front will remain stalled out nearby overnight Thursday.
Upper-level high pressure will be off to our east, and a
clockwise flow around this system will allow for deeper moisture
to advect into our area throughout the low/mid and upper-levels
of the atmosphere. The moisture will overrun the boundary and
this may continue to bring showers to the area overnight
Thursday along with low clouds and possible fog.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The front will remain stalled over our area or just to our south
Friday and into Saturday, before dissipating into Sunday. Showers
and thunderstorms are anticipated during this time while pulses of
upper level energy, waves of low pressure and diurnal heating
enhance their development. PWAT values will be above 1.5 inches to
near or slightly above 2 inches, with higher values towards the
southeast of our CWA. This will increase the potential for heavy
rain during this time.
Upper level ridge builds over our area Monday into Tuesday. Another
period of above normal temperatures is possible with a chance of
showers and thunderstorms as a warm and moist air mass settles over
us.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
High pressure will remain to our south and east through
Wednesday with predominantly VFR conditions expected. An
isolated thunderstorm cannot be ruled out, mainly near KCHO and
KMRB in the afternoon/evening hours each day...but coverage
will be limited due to upper-level high pressure overhead.
Patchy fog possible each night/early morning, with CHO/MRB
having the highest chances of sub-VFR conditions.
An approaching cold front will bring a better chance for showers
and thunderstorms later Thursday into Thursday evening. Showers
may hang around overnight as well along with possible low
clouds/fog.
Sub-VFR conditions possible Friday and into Saturday with frontal
boundary near our area. Periods of showers and thunderstorms are
possible over the terminals, mainly in the afternoon hours, which
may cause some restrictions at times.
&&
.MARINE...
High pressure will remain over the southeastern CONUS into the
Atlantic through Wednesday. A south to southwest flow is
expected during this time. Winds should remain below SCA
criteria, but it could be close for a period tonight and again
Wednesday night due to southerly channeling over the middle
portion of the Bay.
A cold front will approach Thursday before stalling out nearby
overnight Thursday. There is a better chance for showers and
thunderstorms during this time. Winds may approach SCA criteria
Thursday night near the boundary.
Small Craft Advisory criteria might be reached on Friday with a
frontal boundary lingering near our area. This boundary may remain
into the weekend, which may cause additional periods of gusty winds
through Sunday, maybe reaching criteria at times.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003-011-013-
014-016>018-504-506.
VA...Heat Advisory until 8 PM EDT this evening for VAZ028-030-031-
050>057-502.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...None.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/MM
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/MM/IMR
MARINE...BJL/MM/IMRHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1115 AM EDT Tue Aug 28 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1115 AM EDT Tue Aug 28 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect from noon today until 8 pm this evening. Heat indices around 105 degrees are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A combination of heat and humidity will likely result in heat index values of around 105 Wednesday. Heat may linger into Thursday, especially near and south of Highway 50. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-291000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1115 AM EDT Tue Aug 28 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect from noon today until 8 pm this evening for portions of central Maryland and the central VA piedmont. Heat indices around 105 degrees are expected. A Heat Advisory is also in effect from noon until 8 pm for portions of the northern Shenandoah Valley, eastern Panhandle of West Virginia, and western Maryland. Heat indices around 100 degrees are expected across these areas. Elsewhere, heat indices around 100 degrees are expected east of the Blue Ridge and Catoctin Mountains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A combination of heat and humidity will likely result in heat index values of 100 to 105 Wednesday. Heat may linger into Thursday, especially east of the Blue Ridge and south of Highway 50. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777342, 777343, 777344, 777345, 777346, 777347, 777348.